Taking Hydrocortisone? whats the right dosing times?
I have Secondary Adrenal insufficiency, SLE Lupus, Fibromyalgia, Chronic Anemia, Interstitial Cystitis, IBS, Rectocele and just had a pituitary tumor removed a little over 3 weeks ago. I take alot of meds, just to make it everyday. But I always do my research. My last cortisol level was .5, almost nothing, and it had been like that for the last 2 test. So My Endo is saying to get a better reading I will need more labs in 2 months because i had such high doses of hydrocortisone before and after my surger for a little bit. now i am on the following:
Right now I take 15 mg of hydro @7am
10mg @3pm and 5mg @10pm
Is the late dose right, or would this contribute to keeping me awake at night? I need some suggestions. I am definitely going to talk to my Endocrinologist too.
Taking Hydrocortisone? whats the right dosing times?
The dosing times depend on how your body reacts to the depletion of cortisone. After a while you will get use to the signs of low cortisol. For me it is headache, sinuses, and if it goes to long flu-like symptoms. The biggest sign is weakness and a sort of detachment from the world (fog). I am on 10 @ waking, 10 @11:30am, 5 at @5pm. It doesn't always work well sometimes I need more if I work out, go for walks, or get under stress. Now that you don't have a pituitary, you need to add additional cortisone for stress situations since your adrenals would normally produce 50% min more. Dr's may not tell you this. Understand how the pituitary axis works naturally and it will help you a lot.
Is the late dose right, or would this contribute to keeping me awake at night?
Cortisol can cause you to stay awake, though this hasn't happened to me. Your late dose does seem way to late. Normally for Addison's (primary) and it should be the same for 2ndary, you don't want to go more than 6 hours between doses. Night time I can often go through the night without any after 5pm, though at times I do have to wake and take a small amount to avoid feeling like a have a hangover. You can email me and I'll will send you to a site that specializes in adrenal disorders. The people on this site for the most part are already diagnosed, and some of them are veterans. I have know about mine for several years, but it wasn't until lately that I needed to readjust everything and get on florinef for mineral retention.
You might want to readjust the medication to meet your needs.
Best of research to you. Sorry to hear that you had this happen.
The body is used to the largest dose in the morning, and a body naturally tapers down during the day to near zero at night. If you are having trouble sleeping, I would move that last dose up (if you gain weight, you may consider cutting it or adding it to the morning dose) - most people do not take HC after 4pm to prevent sleeping issues.
I have no adrenals and I take a total of 20mg - 15am on waking, 5mg at 2pm. Since you have additional issues that require meds, then you need more than me. I do to - but I am post-Cushing's and refuse to take more steroids since my body is so damaged already.
I agree I am getting over cushings, surgery 4 years ago. I have no adrenals or piturity. I went into hospital 2 weks ago for a day curve to see if I was on the right dose of hydrocortizone.The results was I as on too higher a dose as my body was also producing cortisol. When I asked how this could happen as I had no adrenals was told that a few cells must have remained after the adrenalectmy. I am now on 10mg per day from 20mg per day and a further day in hospital in August to see if the dose is adequate. The affect on my body through cushings and steroids is dreadful I feel like a freak and have no social life. I am hoping the reduced steroids will help me lose some weight. I am also getting over breast cancer but am a strong person and will get over it. People have no idea what cushings and steroids do to your body
Ugh - rest tissue... I hope they can find and resolve that! Cushing's is such a bear (rhymes with witch) and when I hear about the people taking OTC steroids and high doses, I just cringe as they have no idea the fire they are playing with!
I hope you get over your health issues. Please keep us posted!
My mum is recovering from Cushing's and very anxious currently. I think her Hydrocortisol is too high for her, did you have any issues with anxiety and how did you know when your levels were too high? Many thanks, Laura
If she is just a few days out of surgery, they have the dose a bit higher to prevent a crisis, then they should tell her to start weaning back a bit to a normal dose, which can vary by doctor. It can be anywhere from a total of 20mg to 40mg. Some docs wean back quickly, some do not. Mine did - so I felt great once I left the hospital.
The level is too high when you still have Cushing's! It will prevent healing after a while. Post op there can also be complications with sodium and other things, so if she is acting strange, be sure to contact the doctor.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.